Nightmares & Pain Meds

Nightmares & Pain Meds

Many women contact me when they are having strange or painful symptoms after mesh complications and a couple of days ago, I received a message from someone I have known for a long time. She was really scared of the really bad nightmares she has been having and wanted to sleep without this fear. She has so much nerve damage and has the Interstem implant to control it which does help, but it’s limited due to her extreme, painful and permanent nerve injuries. Therefore she is still on some pain medications just to survive. I was concerned by her words so I looked it up for her and found a list of medications that could cause these nightmares.

You may not realize it but when my journey began back in March 2010 I had no clue just how many women were suffering from mesh complications. I also didn’t know that there were women who had been implanted BEFORE it was approved by the FDA. As I learned about other women, I began researching all their symptoms and it was a journey of terrible discovery. I have known her for a very long time, although we have never met because we live in different States. Our paths did not cross while we were out at UCLA having removal surgery but we still stay in touch. Before Dr. Raz removed her mesh she was unable to walk and she could not sit at all. So her dear husband purchased a used motorhome and even with his own health problems he drove her across this country for her to see Dr. Raz. He didn’t just do this once, he did everything he could to get her there for her consult, removal surgery and her Interstem implant surgery. Had she not had removal I fear that by now she would be dead.

Dr. Raz did all he could for her but the twelve years of shrinking mesh did so much damage to her body. Fifteen years post mesh, she is still disabled, but is happy she is alive to enjoy her children and grandchildren. The worse part of all this is her once career as a school teacher was gone. Debts mounted and she is waiting like many women for a settlement so she can pay off those debts. She feels there will be nothing left, but by paying those debts off, her and her husband will have peace of mind. This makes me sad for her and everyone else, because there really is no justice, nor true compensation for the badly mesh injured. The only ones who will really benefit from our lawsuits are the lawyers.

There are still women every day who are implanted with mesh and they think everything will be fine. They have no clue about the long term consequences of mesh in the human body. Although I continue to fight for awareness I often feel it is a losing battle. There is now a cottage industry built around the complications of mesh but most of these doctors do not have the skills to remove it once it has granulated into our soft tissues, unless they do even further damage. Most doctors are not compassionate when a woman states she believes that mesh is the cause of her pain. Once you realize it is the mesh causing your symptoms, life becomes a roller coaster of endless doctors who want to do surgery on your back, hips and exploratory surgery in your pelvic region. All will leave further complications, and some will be severe. When they don’t believe you, you will be sent to a pain management clinic and left to deal with the fallout of the drug side effects.

I know I have changed the lives of thousands of women who never leave a comment here. I know hundreds have made the trip out to UCLA because they want a better life for themselves and their families. I know this but it never seems enough when so many more are suffering. So I keep trying to warn women about mesh implants and help the injured through a very difficult time. After I researched for her and sent her a link with a list of drugs that could give her nightmares, I decided if it is happening to one women, it is bound to be happening to others and it was time to write a blog.

She sent me an email telling me what was going on and this is part of what she wrote to me.

“Today I am calling my counselor finally about my nightmares! I had one SO bad the nite before last that I woke up thinking I genuinely was having a heart attack! MY heart was racing and pounding so fast I took 1/2 an aspirin and my husband took my blood pressure. It WAS normal or low by the time he took it about 5-10 minutes after I woke him I read some do get a racing heart from a nightmare but only 4-5% of people.”

After finding that meds that could cause these bad nightmares, I then searched a little more and found another person writing about it. This is what they said.

Hi, I’m taking a pain killer prescribed by my doctor. The weird thing is whenever I take a pill and go to sleep, I have multiple nightmares. I wake up few times and fall asleep again, but I can never get off bed. Sometimes, I feel so aware that I’m dreaming, and I tell myself that this is only a dream, and I try to wake myself up, but I can’t. I was told to take a pill every 3 hours, with no more than 8 pills a day. I never take more than one pill/day. But once I was in severe pain and I took one, and around 45 mins went back to take another one. I had shortness of breath, and my chest seemed very tight, with the most evil dreams ever, and I couldn’t get myself out of it.
I stopped taking it now. But I’m only trying to understand what causes this and why, like a scientific explanation. Any similar experiences?

There are answers for types of medications that can cause this on this site and this is the link where I found the list

It must be very common because it made the news and there is a reporting video on that site. However I am sure for the person going through it, it makes them afraid to go to sleep.

The following is a list of medications that can do this and this is the link to that page

There are dozens of prescription medications on the market where nightmares have been reported, including:

  • ADHD drugs: Ritalin, Vyvanse, Adderall
  • AIDS drugs: Sustiva
  • Antianxiety drugs: Cymbalta, EffexorT
  • Antibiotics: Cipro
  • Antidepressants: Tricyclics (Elavil, Tofranil, Remeron); SSRIs (Prozac, Paxil, Lexapro, Celexa);
  • Non-tricyclics (Wellbutrin); MAOI inhibitors (Nardil)
  • Antihistamines
  • Antiseizure drugs: Phenobarbital, Klonopin, Valpax
  • Dementia drugs: Aricept, Risperdal, Exelon
  • Heart medications: Beta blockers (Tenormin, Nadolol); also Digoxin, Coumadin
  • High blood pressure drugs: ACE-inhibitors (Vasotec); calciumchannel blockers (Plendil, Sular, Covera); also: Kapvay, Nexiclon, Cozaar
  • Pain relievers: Naproxen, Ketamine, morphine
  • Parkinson’s disease drugs: Symadine, Symmetrel, Requip
  • Schizophrenia drugs: Clozapine, Risperdal, Zyprexa
  • Sleep Aids: Restoril, Halcion, Ambien, Lunesta
  • Smoking-cessation drugs: Chantix, nicotine patches, Zyban
  • Statins: Lipitor, Zocor, Crestor

    I never thought about this kind of problem because I am not on pain medications because I refuse them, but I am sure it must be extremely scary. I also read it is not just pain medications that can cause these bad dreams. Antidepressants and high blood pressure medications can also do this. You can read all about it here


    Because I have helped her through many bad times and continue to stay in contact, she wanted me to have something that was very special to her. Her mother was an artist when alive and because we have a dog rescue for small dogs, she wanted me to have a painting of her mother’s as a thank you. My daughter Kim is going to frame it and as soon as she saw it she loved it and named the dog Pickles.


    In the same packages was another oval painting that immediately reminded me of my birth country of England. It now hangs on my bedroom wall. You can read this woman’s story on blogs I wrote a long time ago. This will take you there

    These paintings remind me of all the women who will forever suffer because of medical mesh and they will spur me on to give women the truth. The truth is more than just what happens to us when we are implanted with mesh, it is all those who will use our pain to make a living. Jane Akre, nor Aaron Horton are compassionate enough to do what I do. It takes a lot of commitment and dedication and being injured yourself to understand what we all are going through. Their goal is to make a living. My goal is to make a difference.

    If you are thinking of being implanted by mesh, please before you do it read a blog I wrote very recently that will explain what the ‘new’ mesh is that your doctor is trying to implant in you. I can’t make the decision for you what you should do, but I can inform you of what may happen. Please read this blog

2 Responses

  1. Johanna
    | Reply

    Hello. You talk a lot about mesh removals. You have heard many ladies To tell about their mesh removals. I would like To know if docs do them in open surgery or can Dr Raz f.ex. remove the meshes in laparoscopically surgeries. Mine was put laparoscopic and wanteeksi itai away but need more info . Thanks.

    • Linda
      | Reply

      Johanna I cannot tell you what he can do and the only way to find out is to contact UCLA. If you are overseas, let me know and I can give you an email address to find out.

Leave a Reply